I've been taking Actonel for almost 2 years for Osteoporosis, and I recently had a bone density test showing that my bones have improved to Osteopenia. That's the good news, and it never occurred to me that I have experienced any side effects to Actonel until I recently found this website. I've read many disturbing reports of seemingly-unrelated side effects and realize that I've had some of them during the past 2 years:
1) Inability to wear my contact lenses much: have worn them successfully for many years but now they cloud up a lot so I have to keep removing them to clean them...not really practical if I'm out driving so having to wear my glasses more (which I've never liked, and that's why I got contacts in the first place). Optometrist says I have "dry eyes" now and suggests eyedrops.
2) Trigger thumb: one last year and the other the previous year; they seized right up and I had to get cortisone injections to get them moving.
3) An eye tooth loosened a few months ago and had to be pulled out. I've read about the cases of osteonecrosis and wonder if I'm going to be having more dental problems in the future.
I wish I'd read about the potential problems before starting this drug, and I'm now scared to take any more of it. I'm lucky not to have had any of the oesophegeal or joint pains that many have complained about, but I'd like to quit while I'm ahead! I know that the drug stays in the system for a long time, so I'm wondering if that would provide enough protection for my bones for the next couple of years, then re-evaluate? I do lead an active life and take extra calcium and Vit. D. Do any of you have any opinions, or similar experiences to mine? My doctor is away for two weeks, but I plan to discuss my options with him later.
It's good to hear you have increased your bone density. Have you been back to the doctor yet? Your doctor should have reviewed the side effects of the medication with you. Doctors are famous for handing out medication like it's the only option available.
I got off bisphosphonates after three pills because my stomach was already on fire. Having GI problems from these type of medications can really mess up one's stomach, nutrition, etc., and I don't feel it's worth the risk.
I think if I had osteopenia I would get off the medication and continue with the Vit D and Calcium and exercise. Let us know what you decide.
Hi Taape, and thanks for your reply. My doctor won't be back until later in November, but meanwhile I am not taking any more of the Actonel (so I've missed taking the last 2 pills). I want to ask him whether the Actonel would still help my bones for the next few years, without taking any more pills, since its half-life is quite long. Yes, I like the idea of just continuing the Vit. D, calcium and exercise. I'm currently going through oral bone grafts and dental implant procedures, which I'm certainly hoping will be successful. When I first talked with my dentist and the oral surgeon he referred me to about having this work done, they discussed the Actonel but had not found it to be a problem in their work so we went ahead. That was before I found this Health Board and all the details about other side effects that I hadn't anticipated!
Well, here I am again 8 months after the previous post. I stayed off the Actonel, stayed active and ate a healthy diet, but managed to annoy my doctor. He said that any side effects I may have are better than having fractures. He dismissed the idea of taking Strontium, and offered an alternative of annual injections. I also read about other medical alternatives, but became discouraged when I saw that they all have side effects of some kind. So I recently started back on the Actonel. My current plan is to take it again for x number of months then take another "holiday" from it, hoping that there is enough in my system to keep the bone density up, while I maintain a healthy lifestyle. My next bone scan (whenever that may be) will measure the level of success of this idea. It seems that the doctor wants to keep me taking Actonel forever, so I hope a truly great alternative comes along soon to help all of us who are wrestling with this problem. Have any of you already tried taking biphosphonate-free holidays and found it to be successful?
Your idea about a bisphosphate holiday sounds good to me. It seems like treatment for osteoporosis never ends, the doctor's just expect patients to take the medication indefinitely because there is no other solution to normal bone density for patients with extremely low bone density (depending on many factors). I still don't understand why the bone density gains don't stay if the patient keeps their Vit D and Calcium levels up.
Do you know what yearly injection the doctor is offering you?
My doctor wants me to get an injection of denusumab, it's a twice yearly injection. Unfortunately, it has the same risk of jaw necrosis. I'm considering it, at least one injection. I really do worry about the side effects especially with a 6 month's dose of medication that is impossible to get out of your system once injected. Anyways, my doctor is a researcher for osteoporosis medications and says the action of the medication works superior to bisphosphonates.
Sorry, Taape, I don't remember the name of it. I wasn't really interested in taking something that would inject a whole year's amount of medicine all at once, especially since I am leery of the side effects anyway.
If I understand correctly how these meds work, they don't build new bone at all, but instead they prevent old bone cells from being removed. I'll continue on until my next regular checkup and see when my dr. wants me to get another bone scan. At least I don't have any GI problems taking the Actonel (but I am careful to follow the directions exactly).
It's now a year later, and this is a quick update. I've been taking one Actonel every other week (instead of the prescribed once weekly), with no side effects, and I hope that this plan provides enough of it to keep my bones strong. At my next annual checkup this fall, my doctor will probably order a bone scan, so I will see then if I'm on the right track. I'm hoping this compromise will work for me, as I'm still not happy at having to take this stuff at all...
hi I too just started Prolia injections about 2 weeks ago. I have osteopenia. I also just had shoulder surgery for a tear and SEVERE osteo in the shoulder, I am 56 yo. I also take hydrocortisone daily for Addison's disease which increases my changes for the osteo. So based on all this is what made me begin the Prolia plus my endo said this one is supposed to have the least of the side effects but still lists the side effects mentioned in the messages above!
I think I am between a rock and a hard place. I was just going to do vit d, calcium and exercise until the shoulder problems arose. So be careful. I'm just afraid it may have spread to other joints. cj